Alert archive / Michigan / Beach Hazards Statements in 2023

Beach Hazards Statement 7, NWS Marquette, MI

August 12, 2023Alger County, Michigan

NWS Marquette, MI issued this beach hazards statement at Aug 12, 2023, 4:23 AM EDT for Alger County, Michigan. It took effect at Aug 12, 2023, 8:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Aug 12, 2023, 4:23 AM EDT (08:23 UTC)
In effect from
Aug 12, 2023, 8:00 AM EDT
Expired
Aug 12, 2023, 10:00 PM EDT
In force
14 hr
Issued by
NWS Marquette, MI

County Alger County, MI

The radar

The Marquette radar (KMQT), 77 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.4 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2023-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1317 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2023-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1317 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1147 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

522 
WHUS43 KMQT 120823
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
423 AM EDT Sat Aug 12 2023

MIZ006-130200-
/O.NEW.KMQT.BH.S.0007.230812T1200Z-230813T0200Z/
Alger-
423 AM EDT Sat Aug 12 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

* WHAT...Dangerous swimming conditions are expected due to high 
  wave action and strong rip currents.

* WHERE...Alger County.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...High wave action and dangerous currents will lead to 
  life threatening swimming conditions. Waves in rapid 
  succession can tire swimmers quickly.

* ADDITIONAL DETAILS...Current related fatalities and rescues in 
  the past have occurred due to similar wave conditions at 
  locations listed below:

For Alger County: The Au Train River mouth at Au Train, the
exposed regions of Grand Marais Harbor, and Pictured Rocks
National Lakeshore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

JV

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 12, 3:48 AM EDT, 35 minutes earlier.

Area forecast discussion, Aug 12, 3:48 AM EDT, 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Marquette MI
348 AM EDT Sat Aug 12 2023

.SHORT TERM...(Today and tonight)
Issued at 348 AM EDT SAT AUG 12 2023

Latest water vapor imagery shows a mid-level trough and shortwave
moving the Upper Great Lakes and Upper Mi early this morning with an
associated 1002 mb sfc low analyzed over eastern Lake Superior. The
associated cold front extending from this sfc low looks like it has
made it through the west half of the UP early this morning. Forcing
ahead of the mid-level trough/shortwave has allowed isolated
showers/t-storms to persist over far eastern Lake Superior and the
far east UP early this morning. While some lower stratus clouds
persist over the west half, the advection of some drier dewpoints
and some turbulent mixing in a w-nw flow behind the front has
dissipated much of the fog across the area. Cancelled the dense fog
advisory for Gogebic County. Any fog the rest of the morning should
be patchy at best.

The lingering presence of the mid-level trough will warrant keeping
some slight chance in for isolated showers, especially east.
Otherwise, there should be gradual improvement over the west as sfc
ridging builds under an increasingly diffluent low-level flow.
Clouds will likely persist longer through the day north central and
east under a weakly cyclonic n-nw flow. A tight gradient on the
backside of the sfc low which will moving east of Lake Superior this
afternoon, will maintain 15-20 kt nw winds with gusts to 25 kts over
eastern Lake Superior. These winds are expected to build waves to
5-6 ft late morning into mid afternoon along the Alger County
shoreline. As a result, will issue a Beach Hazard Statement for
Alger County for a high swim risk today. Areas generally east of
Marquette in Marquette County will be under a moderate swim risk.
CAA under a fairly stiff nw wind flow, should keep temps generally
cooler today, especially north central and east where clouds are
expected to persist. Look for readings mostly in the mid to upper
60s across the northern tier. Lower to mid 70s could be reached
south central where downsloping flow there will tend to erode the
cloud cover.

.LONG TERM...(Saturday night through Friday)
Issued at 328 PM EDT FRI AUG 11 2023

Surface low will be over far eastern Lake Superior on Saturday
morning with wrap around northwesterly winds persisting across the
east half of the Lake and east half of the U.P. through at least the
first half of the day. Expect a high beach hazard day for at least
Alger County through mid/late afternoon. As high pressure slowly
builds in from the northwest through the day, some clearing should
occur across the west half by late afternoon.

With high pressure ridging overhead for Saturday through Sunday,
Sunday should be the nicer of the 2 days this weekend with a decent
amount of sunshine and temperatures just on the cooler side of
normal. The peak of the annual Perseid meteor shower is Saturday
night. Some areas, especially western half, should see some clearing
for Saturday night.

Attention will then turn to next digging shortwave and associated
surface low over the Upper Mississippi Valley. Model trends have
been a little bit further south with the track of the lows as it
moves eastward across WI into lower Michigan on Monday. With further
south track, axis of heavier precipitation in comma head will be a
little further southward along the WI border to the far south
central U.P. Other areas should still see a soaking rain from Sunday
night through Monday afternoon. Gusty northeast winds (perhaps some
gale gusts over far west Lake Superior and on Green Bay), rain, and
cloud cover will make it feel quite fallish on Monday with some
locations struggling to get out of the 50s.

High pressure quickly returns for Tuesday into Wednesday with
seasonable mid-August weather.

Next potent shortwave and associated cold front will approach the
U.P. Wednesday night into Thursday likely accompanied by a band of
convection along the front.

Seasonable weather will return by the end of the week.
&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 131 AM EDT SAT AUG 12 2023

Expect all sites generally in the LIFR/VLIFR range overnight.
While conditions look to improve Saturday at all sites, IFR
ceilings may persist at least through the morning and MVFR
conditions will return by afternoon and VFR by evening.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 328 PM EDT FRI AUG 11 2023

As we trend away from the traditional stable summer time period, we
are expecting to see more periods of stronger winds across Lake
Superior. This forecast period includes such, including lake driven
instability and potentially a stronger fall-like system passing
across the southern Lakes.

As a surface low passes along the southern shore of Lake Superior
east winds will turn northerly overnight and could gust over 25
knots. These stronger winds will persist over the eastern Lake
through early afternoon on Saturday.

High pressure building in for Saturday night and Sunday will allow
winds to relax.

Next...perhaps sub 1000 mb surface low will move across the southern
half of WI into lower Michigan late Sunday night through Monday.
Can't rule out a few northeasterly gale force gusts especially over
the far western part of Lake Superior with favorable terrain
enhancement.

Winds turn southwesterly for Tuesday and Wednesday and will become
pretty gusty upwards to 30 knots by Wednesday ahead of the next cold
front. Post frontal westerly winds to 25 knots will follow through
at least the first half of Thursday.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Beach Hazards Statement from 8 AM EDT this morning through this
     evening for MIZ006.

Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...Voss
LONG TERM...MZ
AVIATION...07
MARINE...MZ
Hazardous weather outlook, Aug 11, 3:32 PM EDT, 12 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
332 PM EDT Fri Aug 11 2023

MIZ009-121945-
Gogebic-
232 PM CDT Fri Aug 11 2023

This Hazardous Weather Outlook is for portions of western Upper
Michigan.

.DAY ONE...Tonight

There is a chance of thunderstorms tonight. Some of the storms
could be strong near the Wisconsin-Michigan state line.

Dense fog will be possible overnight. See the lateset Dense Fog
Advisory for more information.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A fall-like storm could move into the Upper Great Lakes Sunday
into Monday. This system has the potential to produce moderate
rainfall, especially across southern Upper Michigan.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MIZ005-006-121945-
Marquette-Alger-
332 PM EDT Fri Aug 11 2023

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Tonight

There is a chance of thunderstorms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a high swim risk for the Lake Superior beaches of Alger
County and a moderate swim risk for Marquette County Saturday.

A fall-like storm could move into the Upper Great Lakes Sunday
into Monday. This system has the potential to produce moderate rainfall,
especially across southern Upper Michigan.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MIZ001>004-007-010>014-084-085-121945-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Luce-Iron-Dickinson-
Menominee-Delta-Southern Schoolcraft-Southern Houghton-
Northern Schoolcraft-
332 PM EDT Fri Aug 11 2023 /232 PM CDT Fri Aug 11 2023/

This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.

.DAY ONE...Tonight

There is a chance of thunderstorms tonight. Some of the storms
could be strong near the Wisconsin-Michigan state line.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A fall-like storm could move into the Upper Great Lakes Sunday
into Monday. This system has the potential to produce moderate rainfall,
especially across southern Upper Michigan.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-121945-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
332 PM EDT Fri Aug 11 2023 /232 PM CDT Fri Aug 11 2023/

This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

There is a chance of thunderstorms this evening and tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Some northeasterly gale force gusts will be possible Monday
across western Lake Superior.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-121945-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
332 PM EDT Fri Aug 11 2023

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

There is a chance of thunderstorms this evening and tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Some easterly or northeasterly gale force gusts will be possible
Monday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

WFO MQT

In the hours before

Local storm report, Aug 11, 10:38 PM EDT, 5 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service Marquette MI
1038 PM EDT Fri Aug 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     Hail             5 WSW Birch Creek       45.17N 87.69W
08/11/2023  M1.50 inch       Menominee          MI   Cocorahs

            Corrects previous hail report from 5 WSW
            Birch Creek. CoCoRaHS observation station
            /MI-MM-8/. Observer measured 1.00 to 1.50
            inch hail between 7:30 P.M. CDT and 7:45
            P.M. CDT. Severe Thunderstorm with
            continuous lightning and thunder. Hailed for
            less than five minutes total. Observed
            location was 4.1 miles northwest of
            Menominee. Report via social media.

&&

JSS

Nearby

Beach Hazards Statements in Michigan, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.